Alert archive / West Virginia / Flash Flood Warnings in 2014

Flash Flood Warning 25, NWS Charleston, WV

July 24, 2014Clay County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 24, 2014, 4:42 AM EDT for Clay County, West Virginia. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2014, 4:42 AM EDT (08:42 UTC)
Expired
Jul 24, 2014, 6:30 AM EDT
In force
108 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Clay County, WV

The radar

The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2014-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2014-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WGUS51 KRLX 240842
FFWRLX
WVC015-241030-
/O.NEW.KRLX.FF.W.0025.140724T0842Z-140724T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
442 AM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CLAY COUNTY IN WEST VIRGINIA...

* UNTIL 630 AM EDT

* AT 431 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM AN AREA OF SHOWERS AND THUNDERSTORMS THAT HAS 
BEEN OVER THE SAME STREAM BASINS FOR OVER AN HOUR. RADAR ESTIMATES 
THAT OVER TWO INCHES OF RAIN HAS FALLEN IN THE PAST THREE HOURS. 
THIS MUCH RAIN WILL CAUSE THE SMALL FEEDER STREAMS THAT FEED INTO 
THE ELK RIVER TO RAPIDLY RISE AND CAUSE FLASH FLOODING. ADDITIONAL 
SHOWERS REMAIN IN THE AREA BUT SHOULD BE DECREASING AND MOVING OUT 
TOWARD DAWN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IVYDALE 
AND HARRISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3848 8083 3844 8087 3849 8114 3857 8107
      3853 8089 3850 8087 3849 8083

$$

16
2 follow-up statements
729 
WGUS71 KRLX 240930
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
530 AM EDT THU JUL 24 2014

WVC015-241030-
/O.CON.KRLX.FF.W.0025.000000T0000Z-140724T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY WV-
530 AM EDT THU JUL 24 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM EDT FOR EAST
CENTRAL CLAY COUNTY...

AT 521 AM EDT...DOPPLER RADAR INDICATED THE HEAVY RAIN THAT PROMPTED 
THE WARNING HAS MOVED OUT OF THE AREA. HOWEVER...IT WILL STILL TAKE 
SOME TIME FOR THE CREEKS AND STREAMS IN THE AREA TO RECEDE. EARLY 
MORNING COMMUTERS SHOULD BE EXTRA CAUTIOUS...WATCHING FOR FLOODED 
ROADWAYS. FLOODED CREEKS AND STREAMS MAY ALSO HAVE DEPOSITED DEBRIS 
ON ROADWAYS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARRISON AND 
IVYDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3848 8083 3844 8087 3849 8114 3857 8107
      3853 8089 3850 8087 3849 8083

$$

16
122 
WGUS71 KRLX 241023
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
623 AM EDT THU JUL 24 2014

WVC015-241031-
/O.EXP.KRLX.FF.W.0025.000000T0000Z-140724T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY WV-
623 AM EDT THU JUL 24 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 AM EDT FOR CENTRAL CLAY
COUNTY...

THE HEAVY RAIN THAT PROMPTED THE WARNING HAS MOVED OUT...THEREFORE 
THE FLASH FLOOD WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO 
EXPIRE. ADDITIONAL SHOWERS WILL MOVE THROUGH THIS MORNING...HOWEVER 
THEY ARE NOT EXPECTED TO BE AS HEAVY. STREAMS AND CREEKS HAVE BEGUN 
TO RECEDE AND NO LONGER POSE A FLASH FLOOD THREAT. 
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3848 8083 3844 8087 3849 8114 3857 8107
      3853 8089 3850 8087 3849 8083

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:14 AM EDT, 28 minutes earlier.

Area forecast discussion, Jul 24, 4:14 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
414 AM EDT THU JUL 24 2014

.SYNOPSIS...
COLD FRONT SINKING SLOWLY SOUTH AS MID LEVEL DISTURBANCE PASSES THIS
MORNING. DRIER AIR REACHES INTO SOUTHEAST OHIO FIRST...THEN CREEPS
FURTHER EAST BY THURSDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
CERTAINLY AN UNUSUAL PATTERN FOR LATE JULY.  HAVE SURFACE FRONT
ABOUT ON TIME WITH OUR THINKING 24 HOURS AGO.  AROUND
08Z...ANALYZING THE FRONT SOUTH OF EKN TO JUST S OF CRW TO NEAR JKL
AT 08Z.  YET...EVEN SOUTH OF THE FRONT...FCS RADAR HAS A NORTHWEST
FLOW AT 925 MB.

LOCAL DOWNPOURS HAVE BEEN OCCURRING OVERNIGHT.  RAIN RATES
OF .75 IN 15 MINUTES HAVE BEEN MEASURED.  THE HIGHEST 3 HOUR TOTAL
OVERNIGHT...THRU 08Z WAS LATE WEDNESDAY EVENING WAS AN ESTIMATED 3
INCHES ALONG THE BOONE/RALEIGH COUNTY LINE.  SO FAR...NO SIGNIFICANT
FLOODING REPORTS HAVE BEEN RECEIVED.  ALSO CONCERNED ABOUT THE
REPETITIVE CELLS THIS PREDAWN THURSDAY IN CLAY COUNTY.

THE SECONDARY RAIN AREA BETWEEN HTS AND CVG SEEMS TO BE IN THE 805
THERMAL GRADIENT NORTH OF THE FRONT.  FIGURING IT WILL MOVE EAST
INTO CENTRAL WEST VIRGINIA THIS MORNING.  ALSO FIGURING WITH PW(S)
LOWERING...THAT RAIN RATES WILL DECREASE THIS MORNING.  IF NOT...
FLASH FLOOD WATCHES OR WARNING MAY BE NEEDED.

WITH 925 MB FLOW TURNING NE...STILL HAVE THE DRIER AIR HAVING A
TOUGH TIME PENETRATING INTO THE HEART OF CENTRAL AND SOUTHERN WEST
VIRGINIA BUT LATE TODAY.  I CAN PICTURE THE SOUTHERN MOUNTAINS
GETTING INTO LOW CLOUDS WITH A DIURNAL TEMPERATURE SPREAD OF 5
DEGREES.

WENT WITH SOME FOG OR LOW STRATUS 06Z TO 12Z FRIDAY IN THE WEST
VIRGINIA VALLEYS.  DID NOT GO QUITE AS CHILLY FROM THE ELK RIVER
VALLEY ON SOUTH INTO THE SOUTHERN COAL FIELDS FOR MINIMUM
TEMPERATURES TONIGHT.  FIGURING ON THAT FOG AND WET TERRAIN HOLDER
READINGS UP.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
SURFACE HIGH PRESSURE WILL BRING PLEASANT WEATHER TO END THE WORK
WEEK. SEVERAL 500MB RIPPLES ARE PROGGED TO CROSS THE FORECAST AREA
SATURDAY INTO SATURDAY NIGHT. IT MAY TAKE A WHILE FOR THE ATMOSPHERE
TO MOISTEN BACK UP AS THE HIGH DEPARTS...BUT WITH THE UPPER LEVEL
DISTURBANCES DO HAVE CHANCE POPS ACROSS MOST OF THE FORECAST AREA
SATURDAY AFTERNOON AND SATURDAY NIGHT. MINIMAL CHANGES MADE TO HIGHS
AND LOWS BY BLENDING IN CONSENSUS GUIDANCE.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
TWO DISTINCTIVE SHORT WAVE EVIDENT IN H5 CHARTS WILL CROSS THE AREA
SATURDAY AND SUNDAY...KEEPING CHANCES FOR SHOWERS AND STORMS AT
LEAST PARTS OF UP COMING WEEKEND. THE FIRST COMES ALONG THE BACK
SIDE OF AN UPPER TROUGH AND THE SECOND ONE IN A ZONAL FLOW ALOFT.

MODELS QPF FIELDS KEEP SATURDAY RELATIVELY DRY...AND TARGET MORE THE
SYSTEM ON SUNDAY WITH A VORTICITY MAX IN THE NORTHERN STREAM PASSING
OVER AN OLD FRONTAL BOUNDARY OVER OUR CWA. THE A COLD FRONT
APPROACHES THE AREA FROM THE NORTHWEST EARLY MONDAY
MORNING...KEEPING THE POSSIBILITY FOR MORE PCPN.
THEREFORE...INCREASED CHANCE POPS SATURDAY NIGHT INTO LIKELIES FOR
SUNDAY...AS EXPECTED CONVECTION MOVES EAST SUNDAY NIGHT.

HIGH PRESSURE BEHIND THE COLD FRONT TAKES CONTROL LATER MONDAY
THROUGH THE MIDDLE OF NEXT WEEK WITH NEAR NORMAL TEMPERATURES.

USED A BLEND OF DIFFERENT GUIDANCE...WARMER SATURDAY NIGHT INTO
SUNDAY PER DEEP SOUTHWEST FLOW AND ASSOCIATED WARM ADVECTION...WITH
A COOLER TREND AFTER THE WEEKENDS FRONT.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
NEAR 06Z...FRONT NEAR EKN TO CRW TO S OF HTS.  LOW LEVEL FLOW TURNING
NNE BEHIND FRONT...SO DRIER PUSH MOVING INTO SOUTHERN OHIO FIRST.

500 MB DISTURBANCE ALOFT PASSES DURING THE LATE MORNING.  THIS KEEPS
THE DEEPER MOISTURE OVER WEST VIRGINIA...NORTH OF THE SURFACE
FRONT...THROUGH 15Z. HAVE LOW LEVEL MOISTURE AND ASSOCIATED LOW
CEILINGS FIGURED TO LINGER MOST OF THE DAY ON THURSDAY OVER THE
SOUTHERN MOUNTAINS INCLUDING BKW.  THE NORTH WIND THAT DEVELOPS MAY
ALSO KEEP VSBY DOWN OVER THE HIGH GROUND INCLUDING BKW WELL INTO THE
AFTERNOON.  LOW CONFIDENCE IN TRYING TO FIGURE THE DOMINATE VSBY AND
CEILING...ESPECIALLY FOR THE SOUTHERN WEST VIRGINIA MOUNTAINS.

ALL IN ALL...WHILE CONDITIONS IMPROVE OVER SOUTHEAST OHIO...HAVE
WIDESPREAD IFR IN SHOWERS THROUGH THE MORNING.  OUTSIDE OF
SHOWERS...WIDESPREAD CEILINGS 1 TO 2 THSD FT EXCEPT AOB 1 THSD FT
OVER MOUNTAINS.  ISOLATED THUNDERSTORM STILL POSSIBLE UNTIL 500 MB
WAVE PASSES DURING THE LATE MORNING INTO MIDDAY.

CEILINGS LIFTING INTO THE 3 TO 5 THSD FT BROKEN RANGE ACROSS
SOUTHEAST OHIO BEFORE 12Z...THEN ONLY SLOWLY CREEPING INTO WEST
VIRGINIA DURING THE DAY...WITH CONDITIONS IMPROVING IN THE CKB TO
PKB TO HTS CORRIDOR FIRST.

WITH CLEARING REACHING FURTHER SOUTH AND EAST IN WEST VIRGINIA 21Z TO
06Z...SURFACE BASED FOG OR LOW STRATUS AOB 1 THSD MAY BEGIN TO FORM
OVER WEST VIRGINIA...IN THE COOLER AIR BETWEEN 03Z AND 06Z ON FRIDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: VSBY MAY STAY LOWER IN LOW CLOUDS AND A NORTH
WIND AT BKW DURING THE DAYLIGHT HOURS ON THURSDAY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    THU 07/24/14
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    L    L    H    H    H    H    H    H    L    H    H
EKN CONSISTENCY  M    M    H    H    H    L    H    H    M    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    H    H    H    M    M    M    H    M    H    H

AFTER 06Z FRIDAY...
IFR POSSIBLE SATURDAY AND SUNDAY IN ROUNDS OF CONVECTION.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/ARJ/MZ
NEAR TERM...KTB
SHORT TERM...MZ
LONG TERM...ARJ
AVIATION...RPY
Hazardous weather outlook, Jul 23, 3:17 PM EDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
317 PM EDT WED JUL 23 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-241930-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
317 PM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO FORM THROUGH TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT. SOME STORMS COULD BECOME SEVERE. STRONG WIND GUSTS WILL
BE THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 2:53 AM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
253 AM EDT THU JUL 24 2014

WVZ027-028-030-037>039-047-240745-
BRAXTON WV-CLAY WV-LEWIS WV-NICHOLAS WV-RANDOLPH WV-UPSHUR WV-
WEBSTER WV-
253 AM EDT THU JUL 24 2014

...SPECIAL WEATHER STATEMENT FOR SOUTHERN UPSHUR...NORTHERN
WEBSTER...BRAXTON...CLAY...NORTHERN RANDOLPH...SOUTHERN LEWIS AND
NORTHERN NICHOLAS COUNTIES UNTIL 345 AM EDT...

AT 251 AM EDT... AN AREA OF SHOWERS AND THUNDERSTORMS WITH POCKETS
OF HEAVY RAINFALL WAS LOCATED ALONG A LINE FROM JUNIOR TO ROCK CAVE
TO EXCHANGE TO PROCIOUS...MOVING EAST AT 15 MPH.

HEAVY RAIN WILL FALL FROM THESE SHOWERS AND STORMS...WITH THE
HEAVIEST AMOUNTS MEASURING UP TO ONE HALF INCH IN 15 MINUTES.
RAINFALL OF THIS INTENSITY WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE THUNDERSTORMS WILL BE NEAR FRAMETOWN...AND GASSAWAY AROUND 300
AM...KANAWHA HEAD...ALTON...IVYDALE...AND COALTON AROUND 305 AM...
ELKINS...AND SUTTON AROUND 310 AM...STRANGE CREEK AND ALEXANDER
AROUND 315 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
37 AND 76.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3865 8006 3856 8042 3836 8093 3848 8128
      3858 8112 3869 8102 3877 8086 3887 8047
      3897 7992 3883 7960

16
Special weather statement, Jul 24, 3:56 AM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
356 AM EDT THU JUL 24 2014

WVZ027-028-037-038-240845-
BRAXTON WV-CLAY WV-NICHOLAS WV-WEBSTER WV-
356 AM EDT THU JUL 24 2014

...SPECIAL WEATHER STATEMENT FOR WESTERN WEBSTER...SOUTHERN
BRAXTON...NORTHERN CLAY AND NORTHERN NICHOLAS COUNTIES UNTIL 445 AM
EDT...

AT 349 AM EDT...AN AREA OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY
RAINFALL WAS LOCATED ALONG A LINE FROM PROCIOUS TO HARRISON TO
STRANGE CREEK...MOVING EAST AT 5 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS AND STORMS...WITH
RAINFALL AMOUNTS MEASURING UP TO 1 INCH IN 30 MINUTES. RAINFALL OF
THIS INTENSITY WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND CAUSE RAPID RISES SMALL CREEKS AND STREAMS.

SHOULD ADDITIONAL SHOWERS OR STORMS FORM TO THE WEST...REPETITIVE
RAINFALL COULD CAUSE FLASH FLOODING TO OCCUR...AND A FLASH FLOOD
WARNING WOULD BE NEEDED IF CONFIDENCE INCREASES IN THIS SCENARIO.

THESE THUNDERSTORMS WILL BE NEAR HARRISON AROUND 415 AM AND BIRCH
RIVER AROUND 445 AM.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3850 8124 3855 8110 3857 8091 3853 8052
      3843 8051 3840 8068

16
Special weather statement, Jul 24, 4:01 AM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 AM EDT THU JUL 24 2014

WVZ028-038-039-046-047-240900-
BRAXTON WV-POCAHONTAS WV-RANDOLPH WV-UPSHUR WV-WEBSTER WV-
401 AM EDT THU JUL 24 2014

...SPECIAL WEATHER STATEMENT FOR SOUTHERN UPSHUR...NORTHERN
WEBSTER...SOUTHERN BRAXTON...RANDOLPH AND NORTHEASTERN POCAHONTAS
COUNTIES UNTIL 500 AM EDT...

AT 355 AM EDT...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY
RAINFALL WAS LOCATED ALONG A LINE FROM HARMAN TO MILL CREEK TO
LITTLE BIRCH...MOVING SOUTHEAST AT 10 MPH.

HEAVY RAIN WILL FALL FROM THESE SHOWERS AND STORMS...WITH
RAINFALL MEASUREMENTS OF AROUND ONE HALF INCH IN 30 MINUTES.
RAINFALL OF THIS INTENSITY WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS AND THUNDERSTORMS WILL BE NEAR DAILEY AROUND 405
AM...DRYFORK...AND HOLLY RIVER STATE PARK AROUND 410
AM...HARMAN...HELVETIA...AND HACKER VALLEY AROUND 415 AM...MILL
CREEK AROUND 425 AM...GLADY AROUND 430 AM...PICKENS AND HUTTONSVILLE
AROUND 435 AM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3892 7937 3893 7944 3889 7946 3889 7951
      3884 7953 3878 7950 3866 7959 3864 7962
      3861 7975 3848 8025 3857 8086 3883 8007
      3900 7960 3898 7951 3896 7935

16

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:16 PM EDTSpecial Weather StatementRLXKanawha44 min
Jul 23, 8:56 PM EDTSpecial Weather StatementRLXWayne64 min
Jul 23, 9:59 PM EDTSpecial Weather StatementRLXBoone61 min
Jul 23, 10:51 PM EDTFlash Flood WarningRLXBoone, Kanawha, Raleigh114 min
Jul 24, 2:53 AM EDTSpecial Weather StatementRLXBraxton, Clay, Randolph, Upshur52 min
Jul 24, 3:56 AM EDTSpecial Weather StatementRLXClay49 min
Jul 24, 4:01 AM EDTSpecial Weather StatementRLXRandolph59 min

Nearby

Flash Flood Warnings in West Virginia, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.